Forum

Some advice please

Hi,

I was wondering if I could get some advice. I have been on Rebif now for nearly two months now and I am getting really bad side-effects. The main one is depression. I just feel that I am all over the place. I started taking an anti-depressant a week ago but that seems to be making things worse. I missed my injection on Friday as I have felt so awful. I had a really bad rash on my legs last night and I feel that my gut is inflamed on the right-hand side and has been for sometime. I feel a lot better today but I am meant to take my injection tonight. I don’t want to because I know that i will start feeling awful again. What do you think I should do? I am thinking of stopping Rebif anad trying Copaxone. Any advice would be great.

Thanks,

Adrian

Hi Adrian,

I’m sorry you are struggling with the rebif. Perhaps it’s not for you.

In my opinion i would ring your ms nurse straight away. I know she will probably not be there with it being bank holiday but if you leave a message she will get back to you asap. Tell her exactly what you have written in this post. Tell her you need to speak to someone Tues at the latest.

I would not do tonights injection and if the nurse says you need to continue then you can do Tues, Thurs, Sat instead.

From what you have said i would think they will change you to something else.

It just goes to show - that we all react differently to different meds. I’m sorry the rebif doesn’t seem to be the dmd for you and i hope the next one suits you better.

I hope you feel better soon.

Teresa.x

Thanks Teresa for getting back to me. I really appreciate it. I just feel so completely washed out with it. My mood has been all over the place. I have been really angsty over the last week and I am beginning to have no quality of life at all. Before I started I felt really good. I have emailed my MS nurse and hopefully she will get back to me in the next few days.

Adrian x

Thanks Teresa for getting back to me. I really appreciate it. I just feel so completely washed out with it. My mood has been all over the place. I have been really angsty over the last week and I am beginning to have no quality of life at all. Before I started I felt really good. I have emailed my MS nurse and hopefully she will get back to me in the next few days.

Adrian x

good luck with it all Adrian, I think Teresa’s advice is really good. Hope you improve soon x

Ta Stan’s mum. I certainly hope so too. x

Hello again Adrian!

Be persistent today if you have not had contact with your ms nurse by now.

I know you have e-mailed but it would be good to phone as well. Make sure they know you need to speak to someone today as you have missed a couple of injections.

You are supposed to be monitored when you start a new treatment so there is no excuse for them not to get back to you today.

Let us know how you get on.

Teresa.x

I

Hi Teresa,

I haven’t heard back from her yet but I have pretty much decided to stop altogether. I have been looking at other people’s experiences and they are still having these side-effects eight months into their treatment. I have had them for the last 6 weeks and they are really unpleasant. I have been getting really angsty with people and it is not good. Getting this rash on my legs ha s been the final straw. I think it is affecting my balance aswell. I think that Copaxone will be more suitable. I am meeting with the MS nurse in a couple of weeks, so I will discuss my options with her then.

Thanks for your replies. I really appreciate it.

Adrian x

Hi Adrian - the good news is that there seems to be a pattern to response to Rebif/Copaxone. If you do well with Rebif, you don’t get on with Copaxone, and if Rebif isn’t helping, Copaxone has a good chance of being better for you. This comes from my own experience, but also from my consultant, who moved me onto Copaxone after seven successful years on Rebif (I started producing antibodies, so the stuff stopped being so effective). Sadly, Copaxone wasn’t at all effective for me, but that seems to back up what my consultant told me.

Good luck, anyway - what else are you using to manage your symptoms?

Oh now I’m having doubts about choosing rebif as my DMD…I’d picked this but I’m very concerned about side effects esp depression and esp because I have a three year old. I know there’s side effects witj most but I thought id made my mind up, now I’m not sure. My appointments tomorrow too. Oh blast! Think your making the right decision for you though from what your saying x x x

Hi lisa,

Please don’t let my experience with Rebif colour your own decision. I have suffered from mild depression for five years, so I am obviously prone to depression. You may well be perfectly fine on Rebif. Mine is only one experience out of thousands, I have just been unlucky, that’s all.

Hi Anon. I take vit b12 (500mcg), vit d3 (10,000 iu) and Magnesium (250 mcg). I don’t take any other medications. The only real symptoms I have are slight balance problems, which have been really bad and a tremour in my neck which has got a lot better over the last few weeks. Not sure if this is down to the Magnesium or because the muscle on my shoulder is no longer in spasm.

Thanks very much for your input I really appreciate it. Please Lisa don’t be put off from Rebif just because of my experience. Give it a go it might be fine for you.

Adrian x

If it’s affecting your mood, then I would think it’s best to come off it: it seems daft to stay on it and have to take antidepressants when Copaxone may be fine without any extra pills.

Please get your vit D levels checked though - 10,000iu is a pretty hefty supplement and, according to my neuro, it’s too much. Certainly, less than that caused me all sorts of problems. It may have been affected by the Rebif too - apparently Rebif can increase vitamin D levels, so the 10,000iu may have been fine pre-Rebif, but now may be too much.

I hope the MS nurse calls back soon.

Karen x

PS Rashes can be a sign of vitamin levels being too high.

Hi Karen,

Thanks. Yes I think I will come off it. My head has been all over the place in the last few weeks and I think that taking anti-depressants has just compounded it. I did stop taking vit d3 for a while as I started to feel sick. I then started taking Magnesium which seemed to get rid of the nausea. I am now taking 5,000 iu of vit d3. I did ask the nurse to check my vit d3 levels when I last had bloods. She did but she did it for the overall vitd levels, so I may have to do that privately.

To make things even worse I now have flu, so I am now feeling incredibly crappy. It seems like you can’t win. I think I will come off Rebif. I have given it a reasonable shot and I don’t think things are going to get any better. I am seeing the MS nurse next week, so I will have a good long chat with her.

Thanks very much for feedback. Very much appreciated .

Adrian x